Kansas, 2018Strong Wind in Kansas, January 26, 2018
January 26, 2018 · NWS ICT · 1 event in 1 county or zone
On the 26th, a strengthening surface cyclone moved northeast across the Northern Plains. As it approached, strong south to southwest winds sustained from 30 to 40 mph with 40 to 50 mph gusts lashed most of the eastern half of Kansas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 26th, a strengthening surface cyclone moved northeast across the Northern Plains. As it approached, strong south to southwest winds sustained from 30 to 40 mph with 40 to 50 mph gusts lashed most of the eastern half of Kansas. The winds were strong enough to knock down a utility pole in Allen County that morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 26, 6:06 AM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Jan 26, 6:06 AM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
606 AM CST Fri Jan 26 2018
.SHORT TERM...(Today through Sunday night)
Issued at 313 AM CST Fri Jan 26 2018
Water vapor imagery shows shortwave energy tracking across the
Great Basin and approaching the Rockies. Cold front currently
extends from western ND into eastern CO.
As the shortwave progresses east, cold front will also slide
southeast. Strong south winds will overspread southeast KS ahead
of the front with sustained speeds around 30mph by early this
afternoon. Temps will also spike up just ahead of the front as
winds turn more westerly allowing for increased downslope. With
very dry airmass in place, front should come through mostly dry,
until it get into southeast KS early this evening where moisture
will be slightly better. With gusty winds and dry conditions,
fire danger will again be elevated today. See fire weather section
for additional details.
Temps will remain well above normal for Sat as we stay in
a downslope flow regime. Additional upper energy is expected to
dive out of the northern Rockies and down the backside of the
trough on Sun. This will allow much colder air to make its way
across the northern/central Plains and especially across the
northern/mid Mississippi Valley for Sun into Sun night. Our
forecast area will be on the western fringes of the colder air
with a large temp spread likely across the state.
.LONG TERM...(Monday through Thursday)
Issued at 313 AM CST Fri Jan 26 2018
Pattern looks to remain active through these extended periods with
additional shortwave energy expected to move out of the Pacific
Northwest and across the northern Plains Tue into Tue night. This
will push the surface high east to start the work week which will
bring another warm and windy day for Tue with highs in the 50s and
60s. More winter-like air is expected to move across the area for
Wed into Thu as a slower moving longer wave trough passes over the
Plains. This will bring some below normal temps for the end the
work week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 605 AM CST Fri Jan 26 2018
The hazards today are S winds, especially across SC & SE KS where
sustained 25-30kts & gusts ~35kts are likely until 23-00Z. Cigs
3,500-4,000ft will spread rapidly NE across primarily KICT & KCNU
this morning & while KICT should scatter this afternoon, KCNU will
remain OVC well into the evening (04-05Z). A cold front moving in
from Nebraska & NW KS should reach KRSL & KGBD ~21Z & KHUT & KICT
this evening but no post-frontal Stratocu would occur. Winds will
diminish considerably as the front approaches then shift toward
the NW (as is often the case) but minimal increase would result.
further diminishment across most areas this evening.
&&
.FIRE WEATHER...
Issued at 313 AM CST Fri Jan 26 2018
Strong south/southwest winds are expected today, especially for
areas southeast of the KS Turnpike. In these locations, sustained
speeds around 30 mph with gusts to near 40 mph will be likely.
Afternoon RH values are forecast to range from around 30% west of
I-135 to around 50% over southeast KS. Combination of gusty winds
and low RH's, will result in very high grassland fire danger for
all of the area starting early this afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 63 29 58 27 / 0 10 0 0
Hutchinson 64 27 56 26 / 0 0 0 0
Newton 60 28 56 27 / 0 0 0 0
ElDorado 60 30 57 28 / 10 10 0 0
Winfield-KWLD 64 30 58 28 / 10 10 0 0
Russell 56 24 55 24 / 0 0 0 0
Great Bend 59 23 56 25 / 0 0 0 0
Salina 60 27 56 26 / 0 0 0 0
McPherson 61 26 56 25 / 0 0 0 0
Coffeyville 60 34 60 29 / 10 30 0 0
Chanute 60 32 58 28 / 10 30 0 0
Iola 59 31 58 28 / 10 30 0 0
Parsons-KPPF 60 34 58 28 / 10 30 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 6 PM CST this evening
for KSZ070>072-094>096-098>100.
&&
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...EPS
Hazardous weather outlook, Jan 26, 10:20 AM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1020 AM CST Fri Jan 26 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271630-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1020 AM CST Fri Jan 26 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Extreme grassland fire danger exists for portions of southeast
Kansas this afternoon due to gusty south and southwest winds. See
the Red Flag Warning for further details. The remainder of the
region will have very high grassland fire danger for the entire area
this afternoon. Outdoor burning is highly discouraged today.
Winds will be rather strong along and east of I-135 through much of
the day. See latest wind advisory in effect for southeast Kansas
for additional details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Very high fire danger will overspread the entire area on Tuesday
afternoon due to gusty south winds and dry conditions.
Light snow will be possible Thursday into Thursday night for mainly
central Kansas. Significant snow accumulation is not expected at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Strong Wind, Allen
- When
- January 26, 10:33 AM CST to 10:35 AM CST
- Where
- Allen forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
The emergency manager received reports from multiple citizens that a utility pole was blown down on the east side of Iola.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Hawaii, January 26 to 27, 20181 death · 3 events
- High Wind in New Mexico, January 26, 201852 kt wind · 6 events
- Winter Weather in Colorado, January 26, 20182 events
- High Wind in Colorado, January 26, 201872 kt wind · 2 events
- Winter Storm in Wyoming, January 26 to 28, 20182 events
- High Wind in Oregon, January 26 to 27, 201863 kt wind · 2 events
- High Wind in Alaska, January 26, 201867 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728643.